Wyoming, 2020

Blizzard and High Wind in Wyoming, January 1, 2020

January 1, 2020 · NWS CYS · 12 events in 11 counties and zones

Strong winds and moderate snow created blizzard conditions along Interstate 80 the morning and afternoon of New Years Day across portions of Carbon and Albany Counties. High winds were also felt across much of southeastern Wyoming with measured wind gusts in the upper 60 and low 70 mph ranges.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds and moderate snow created blizzard conditions along Interstate 80 the morning and afternoon of New Years Day across portions of Carbon and Albany Counties. High winds were also felt across much of southeastern Wyoming with measured wind gusts in the upper 60 and low 70 mph ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 10:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 31, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1042 PM MST Tue Dec 31 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MST Tue Dec 31 2019

Strong winds are the forecast concern through the short term and
beyond...followed by heavy mountain snow.

Currently...Surface trough being analyzed just east of Bordeaux
this afternoon with a strong surface pressure gradient to the
west. Current Craig to Casper SLPRES gradient in excess of 13mbs.
Results are strong winds at Bordeaux and increasing winds out by
Arlington this afternoon. Arlington has been gusting to 56mph and
other sites in WY110 have been on the increase. Also seeing strong
winds in northern Carbon/Albany Counties this afternoon. Decided
to start 110 now as well as 104 and 105. For 104 and 105...may
have the warnings going too long into Wednesday morning. Later
shifts can adjust as needed.

Latest Craig to Casper high wind guidance showing increasing 850
and 700mb gradients as well. 21Z 850/700mb height gradients of
70/57mtrs respectively that will continue to increase this
evening. Moved up the start times on the south Laramie Range and
foothills to 00Z this afternoon to account for these increasing
gradients.

Finally in the short term...guidance continues to show heavy snow
breaking out over the Snowy and Sierra Madre Ranges overnight that
persists through Wednesday. Decided to upgrade the watches to
warnings as I am getting almost 2 feet of snow through Wednesday
into Thursday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM MST Tue Dec 31 2019

We get a reprieve in the winds for Thursday briefly as shortwave
moves east. But the break will be brief before winds turn more
westerly and begin to increase once again. Next low pressure
system moves into Washington State Friday with increasing winds
out ahead of it across southeast Wyoming.

GFS 700mb winds off the 12Z model run 70-75kts across southeast
Wyoming Saturday...so another high wind event looking likely.
Craig to Casper gradients increase as early as Friday
afternoon...so we could be dealing with strong winds then. Still a
few days out...so things could change. Will concentrate on this
upcoming event for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1034 PM MST Tue Dec 31 2019

Upper level clouds have been passing over the region this evening
with gusty west winds at SE WY terminals. Winds will continue to
increase heading into Wednesday morning and afternoon with gusts
30-40 kts expected, especially for KCYS, KLAR, and KRWL.
Additionally, snow showers will pass over KRWL as soon as 11z
Wednesday dropping conditions down to MVFR, possibly IFR, at
times Wednesday morning. High-res guidance continues lowered
ceilings west of the Laramie Range into Wednesday evening.

&&

.FIRE WEATHER...
Issued at 230 PM MST Tue Dec 31 2019

Strong west to northwest winds upcoming over the next several days
as a low pressure system tracks across Montana. Wind prone areas
likely to see winds in excess of 60 mph through Wednesday with
another more widespread wind event this weekend. Fortunately...we
do have snow on the ground in most locations...so fuels are not
conducive to rapid fire spread. Heavy snow in the Snowy and Sierra
Madre Ranges Wednesday and Thursday with over a foot likely.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 6 AM Wednesday to 5 PM MST Thursday
     for WYZ112-114.

     High Wind Warning until 8 PM MST Wednesday for WYZ106-110-116-
     117.

     High Wind Warning until 11 AM MST Wednesday for WYZ104-105.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 31, 2:37 AM MST, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 AM MST Tue Dec 31 2019

WYZ106-110-116-117-010945-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
237 AM MST Tue Dec 31 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect until 9 AM for the North Snowy
Range Foothills and the South Laramie Range for wind chill
temperatures as cold as 30 degrees below zero.

A High Wind Warning is in effect for the Central Laramie Range and
Southwest Platte County through tonight, with a High Wind Warning
elsewhere after 7 PM this evening. Expect west winds of 30 to 45
mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

High Wind Warnings will continue until 8 PM Wednesday. Scattered
to numerous snow showers will occur for the North Snowy Range
Foothills and the Southern Laramie Range for Wednesday into
Wednesday night, with areas of blowing snow. Strong winds will be
possible again late this week into this weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-111>115-010945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
237 AM MST Tue Dec 31 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect until 9 AM for wind chill
temperatures as cold as 30 degrees below zero.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Winter Storm Watch is in effect from 6 AM Wednesday until 6 AM
Thursday for the Snowy and Sierra Madre Ranges. Snow, heavy at
times, will be possible, with total snow accumulations of 10 to 15
inches possible. Strong west winds will produce areas of blowing
snow. Another strong wind event is possible again late this week
into this weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
010945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
237 AM MST Tue Dec 31 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong wind event is possible late this week into this weekend.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Dec 31, 8:17 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
817 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     NON-TSTM WND GST 16 NW WHEATLAND         42.21N 105.18W
12/31/2019  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            CWOP STATION EW8763 WHEATLAND.

0500 PM     NON-TSTM WND GST 1 N ARLINGTON           41.60N 106.21W
12/31/2019  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION KARL - ARLINGTON ALONG
            I-80.

0750 PM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
12/31/2019  M60 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION WILDCAT TRAIL ALONG
            WY210.

0618 PM     NON-TSTM WND GST 12 WSW WARREN AF BASE   41.10N 105.07W
12/31/2019  M60 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION OTTO ALONG I-80.

0522 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/31/2019  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION KBRX - BORDEAUX ALONG
            I-25.

0726 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/31/2019  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION FOOTE CREEK ALONG
            I-80.

&&

BROTHERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 2 blizzard. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 1, 12:00 AM MST to 2:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
January 1, 12:00 AM MST to 12:44 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.

High Wind, South Laramie Range

When
January 1, 12:00 AM MST to 1:25 PM MST
Where
South Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust. Two Union Pacific Railroad sites in the zone also measured wind gusts in the 70 mph range with the Lynchwood sensor measuring a peak gust of 76 mph.

High Wind, South Laramie Range Foothills

When
January 1, 12:00 AM MST to 1:38 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Wyo Hill south of Cheyenne measured the reported wind gust. Several other transportation sensors along Interstate 80 had gusts in the upper 60s and low 70s.

High Wind, Central Laramie County

When
January 1, 1:58 AM MST to 11:46 AM MST
Where
Central Laramie County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust. The Cheyenne Airport ASOS also measured a peak wind gust of 66 mph.

High Wind, Laramie Valley

When
January 1, 2:15 AM MST to 1:15 PM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

High Wind, Shirley Basin

When
January 1, 3:15 AM MST
Where
Shirley Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Unknown
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor UP087 located two miles east-southeast of Medicine Bow measured the reported wind gust.

High Wind, Converse County Lower Elevations

When
January 1, 5:15 AM MST to 5:31 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

CWOP site E6313 in Douglas measured the reported wind gust.

Blizzard, Central Carbon County

When
January 1, 9:24 AM MST to 11:00 PM MST
Where
Central Carbon County forecast zone
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport reported visibility at or below 1/4 mile for 3 hours with wind gusts in excess of 35 mph. Media stories showed stranded vehicles in Rawlins with snow drifts over 2 feet.

High Wind, East Platte County

When
January 1, 9:54 AM MST to 10:16 AM MST
Where
East Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.

Blizzard, North Snowy Range Foothills

When
January 1, 10:06 AM MST to 11:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Blizzard conditions observed on WYDOT webcams and sensors with visibility reported 1/4 mile or less for three hours. Winds gusting in excess of 60 mph. Interstate 80 closed for extended period due to these conditions.

High Wind, Upper North Platte River Basin

When
January 1, 12:08 PM MST to 12:16 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Skyline measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865145, 865175, 865202, 865217, 865226, 865191, 865143, 865142, 865228, 865146, 865229, 865178.